MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number HAR36
Medical Device Problem Codes Melted (1385); Environmental Particulates (2930)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Visual inspection revealed an indentation in the teflon pad and evidence of clinical use was identified.The blade, jaw, teflon pad and contact rings appear to be intact.Functional inspection showed the device exhibited smoke on every cut and no alarms appeared on the generator during the cuts.A review of the dhr supports that the device met all inspection and test criteria prior to release.Therefore, the most likely root cause(s) are improper cleaning of blade/jaw during clinical use and tissue/fluid accumulation between the blade and jaw.The instructions for use (ifu) for the received device (har36) indicates the following: - blood and tissue buildup between the blade and shaft may result in abnormally high temperatures at the distal end of the shaft.To prevent burn injury, remove any visible tissue buildup at the distal end of the shaft.- for optimal performance and to avoid tissue sticking, clean the instrument blade, clamp arm, and distal end of the shaft throughout the procedure by activating the instrument tip in saline.- as with all energy sources (electrosurgery, laser, or ultrasound), there are concerns about the carcinogenic and infectious potential of the by-products, such as tissue smoke plume and aerosols.Appropriate measures such as protective eyewear, filtration masks, and effective smoke evacuation equipment should be used in both open and laparoscopic procedures.Note: do not touch the instrument to metal while activated.Note: do not clean the blade tip with abrasives.It can be wiped with a moist gauze sponge to remove tissue, if necessary.If tissue is still visible in the clamp arm, use hemostats to remove residue, taking care not to actuate the hand piece.If desired, the instrument may be unplugged.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported that during the case, smoke began to fill in the cavity as a harmonic scalpel (har36) was grabbing tissue.They had to de-insufflate the cavity to get rid of the smoke.When the device was removed, the teflon pad was reported to have melted off.There was no patient injury and extended procedure time reported was minimal to replace the device.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5307 great oak drive
lakeland FL 33815
MDR Report Key6946505
Report Number0001056128-2017-00125
Device Sequence Number11040736
Product Code NLQ
UDI-Device Identifier00885825017347
UDI-Public(01)00885825017347(17)180622(10)6601493
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K133672
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/22/2018
Device Model NumberHAR36
Device Catalogue NumberHAR36RR
Device Lot Number6601493
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2017
Initial Report FDA Received Date10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1